• Home
  • Pregnancy &
Breastfeeding
  • Bookshop
  • Contact us
  • Donate now
  • Frequently Asked Questions
  • Please read

Our Helplines

1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline

The Motherisk Nausea and Vomiting of Pregnancy (NVP) Forum

Motherisk receives questions from around the world about morning sickness symptoms, effects, treatments and ways to cope. Those questions and answers are posted here for anyone to read, provided the reader acknowledges and accepts the proviso and disclaimer below.

Forum > NVP Symptoms and Effects: NVP and other effects
Severe NVP

Treatment
Date: 2003-01-14

Question:
Please help. I am 6 weeks pregnant and have been extremely sick for the past 2 1/2 weeks. I suffer from nausea, headaces, and fatigue. I feel like I have a horrible hangover that does not go away. I am sick all day and all night. I have tried B6 and unisom, peppermint tea, ginger ale, sucking on peppermints, sucking on lemons, accupuncture bands, and I have started taking zofran yesterday.

This is my 4th pregnancy and I was not sick at all during my first two pregnancies but my last pregnancy I was extremely sick. I was on phenergan, reglan, and then zofran which worked very well. It was like a miracle pill, I was not sick at all once I started taking it. I took it up until the day after I had my baby (because I was sick even after giving birth). I am very depressed because the zofran is not working this time.

I have 3 children and it is Christmas time. Our tree has been standing for 4 days waiting to be decorated because I have not been able to get out of bed to participate. My husband has been great, he has taken on all responsibilities of the house but I am still needed. I cannot go through 8 more months feeling this way. I am unable to function at all, there are no good days. Is there anything else they may give me some relief? Please help!

Answer:
You describe very well the misery that NVP can cause, especially during the holiday season. You also mention that you started taking Zofran the day before. Be aware that it often takes a few days for medication to become effective and sometimes pills can be vomited. Please discuss our evidence-based treatment algorithm with your doctor. The algorithm is posted on this website in the Updates archive. If you don't respond to any NVP treatment, your symptoms may be caused by a stomach bacteria (H.Pylori). Your doctor can advise you.

Valid XHTML 1.0 Transitional [Valid RSS]

* - "MOTHERISK - Treating the mother - Protecting the unborn" is an official mark of The Hospital for Sick Children. All rights reserved.

The information on this website is not intended as a substitute for the advice and care of your doctor or other health-care provider. Always consult your doctor if you have any questions about exposures during pregnancy and before you take any medications.

Copyright © 1999-2013 The Hospital for Sick Children (SickKids). All rights reserved.

The Hospital for Sick Children (SickKids) is a health-care, teaching and research centre dedicated exclusively to children; affiliated with the University of Toronto. For general inquires please call: 416-813-1500.

  |  Contact SickKids  |  Terms of Use